Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Bismarck, ND

July 19, 2000Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2000, 2:53 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 2:53 PM MDT (20:53 UTC)
Expired
Jul 19, 2000, 3:30 PM MDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:05 PM MDTHail 0.75Mott, NDHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 192053
SVRBIS
NDC001-041-192130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 330 PM MDT

* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MOTT...OR ABOUT 45 MILES
  SOUTHEAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF ADAMS AND 
SOUTHEAST HETTINGER COUNTY. 

HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4639 10236 4621 10255 4596 10237 4597 10203
          4626 10203

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:15 PM MDT, 38 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED JUL 19 2000

WORST WEATHER THIS FORECAST PERIOD WILL BE OVER THIS EVENING AS A
COLD FRONT DROPS SOUTHEAST THROUGH SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA. THUNDERSTORMS WILL OCCUR ALONG THE COLD FRONT WITH THE
STRONGEST STORMS IN THE SOUTHWEST WHERE THE TEMP GRADIENT IS BEST.
THE FRONT SHOULD BE OUT OF THE STATE BY MIDNIGHT...AND HIGH PRESSURE
WILL BUILD 	INTO THE STATE BRINGING COOL STABLE AIR. THE UPPER LEVEL
RIDGE OVER THE ROCKIES WILL STRENGTHEN AND LOOKS LIKE THE EXTENDED
PERIOD WILL SEE WARMING TEMPERATURES BUT LITTLE CHANCE OF
PRECIPITATION.

.BIS...NONE
TSW

In the hours before

Local storm report, Jul 19, 2:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
353 PM CDT WED JUL 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    8 S BOWMAN                ND   1.75 INCH HAIL
07/19/00   BOWMAN                         REPORTED BY PUBLIC.

0346 PM    8 N BUCYRUS               ND   1 INCH HAIL
07/19/00   ADAMS                          REPORTED BY ARB SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:57 PM MDTSevere Thunderstorm WarningBISAdams, Bowman63 min
Jul 19, 3:29 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.